Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Topeka, KS

July 9, 20204 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2020, 12:04 AM CDT for 4 counties in Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 12:04 AM CDT (05:04 UTC)
Expired
Jul 9, 2020, 1:00 AM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:40 AM CDTTSTM WND GST 656 N Glasco, KSESTIMATED WIND SPEEDS AT LEAST 65 MPH. ALSO HAD TREE DAMAGE BUT THE EXTENT OF THE DAMAGE WAS UNKNOWN.
Jul 9, 12:45 AM CDTTSTM WND DMGConcordia, KSLARGE TREE LIMB DOWN, SHARED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KTOP 090504
SVRTOP
KSC027-029-157-201-090600-
/O.NEW.KTOP.SV.W.0129.200709T0504Z-200709T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1204 AM CDT Thu Jul 9 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Republic County in north central Kansas...
  Western Washington County in north central Kansas...
  Northwestern Clay County in north central Kansas...
  Cloud County in north central Kansas...

* Until 100 AM CDT.

* At 1204 AM CDT, severe thunderstorms were located along a line
  extending from near Ruskin to 4 miles south of Republic to near
  Randall, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Concordia, Belleville, Clyde, Clifton, Miltonvale, Glasco, Cuba,
  Morrowville, Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora
  and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9708 3956 9713 3931 9739 3931 9759
      3938 9793 3944 9793 3956 9772 4000 9762
TIME...MOT...LOC 0504Z 299DEG 47KT 4014 9783 3987 9785 3962 9806 

HAIL...0.75IN
WIND...70MPH
 
$$

Teefey
1 follow-up statement
242 
WWUS53 KTOP 090523
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1223 AM CDT Thu Jul 9 2020

KSC027-029-157-201-090600-
/O.CON.KTOP.SV.W.0129.000000T0000Z-200709T0600Z/
Republic-Washington-Clay-Cloud-
1223 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN REPUBLIC...WESTERN WASHINGTON...NORTHWESTERN CLAY AND
CLOUD COUNTIES...

At 1222 AM CDT, severe thunderstorms were located along a line
extending from near Chester to 4 miles south of Belleville to 6 miles
southeast of Jamestown, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Concordia, Belleville, Clyde, Clifton, Miltonvale, Glasco, Cuba,
Morrowville, Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora
and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9708 3956 9713 3931 9739 3931 9759
      3938 9793 3944 9793 3956 9772 4000 9762
TIME...MOT...LOC 0522Z 309DEG 39KT 4003 9757 3977 9761 3952 9782 

HAIL...0.75IN
WIND...70MPH
 
$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:15 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 8, 11:15 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1115 PM CDT Wed Jul 8 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 251 PM CDT Wed Jul 8 2020

Focus is on evolution of convection across Nebraska and
progression southeast into KS overnight. Water vapor showed main
upper wave across MT with weaker subtle waves across south central
NE and northeast OK. Westerly 500mb flow is finally beginning to
re-establish itself across the region however you have to go up to
MT/WY and the Dakotas to see flow AOA 30kts at 500mb. At the
sfc...cold front was draped from eastern SD through western NE
into northeast CO.

For tonight...expect t-storms to develop in the vicinity of the
front across central NE after 00z and given weak mid lvl flow
storms should congeal into a cluster and form a cold pool rather
quickly. After 00z 850mb LLJ of 30-40kts will nose up toward the
NE/KS state line and should support any ongoing convection diving
southeast into KS. All CAM models suggest a complex sweeping
southeast through the CWA after midnight with damaging winds
being the primary hazard overnight along with 1-2 inches of rain
especially along the western flank of the complex where
some backbuilding/training may take place.

The evolution of the cold pool and resulting placement of the
outflow boundary will determine where the better chcs for any
severe risk develops later tomorrow. At this point it appears that
the better chcs will be across southern KS closer to OK while our
area may see some lingering elevated convection through midday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 251 PM CDT Wed Jul 8 2020

The region will remain in northwest flow aloft however weak
ridging from the sfc to 805mb will attempt to nose into the area
tomorrow night. This would keep any organized LLJ focused
southeast of the area. Upslope flow should allow another cluster
of storms to form across northeast CO/southwest NE however
confidence in how far east this cluster can get without better
850mb flow remains in question. At this point have left in slight
chcs after 6z but this scenario is something that will need to be
watched.

The risk for storms will persist through Friday night into
Saturday as the area remains on the periphery of the cap and
overnight clusters of storms attempt to dive south southeast. It
appears that sfc ridging and a sharpening upper trough to our east
may finally put an end to the storm chcs by Saturday night and
Sunday. Thereafter it looks to turn hotter and mainly dry with
very warm mid level temps forecast by mid week which may keep
conds dry despite a frontal boundary forecast to sag south into
the area by mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1109 PM CDT Wed Jul 8 2020

Severe thunderstorms have developed late this evening in NE and
are moving toward northeastern KS. I slowed down timing of storm
arrival slightly in updated TAFs, but generally expecting strong
to severe storms containing heavy rain, damaging wind gusts and
reduced visibilities to arrive at KMHK a little after 07Z and
closer to 09Z at KTOP/KFOE. Rain will linger for a few hours and
should clear terminals by late Thursday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Teefey
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
329 PM CDT Wed Jul 8 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-092030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A complex of thunderstorms will move southeast across the area
late tonight. Damaging winds and heavy rains will the primary
hazard with the storms overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible late Thursday night and again
Friday night into midday Saturday across the area. Some of those
storms may also be severe but confidence in timing and location
remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight. Spotters are
encouraged to report wind estimates or wind measurements
including any damage to NWS Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:38 PM CDTSevere Thunderstorm WarningTOPCloud, Republic67 min
Jul 9, 12:45 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington60 min
Jul 9, 1:07 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Ottawa and 3 more53 min
Jul 9, 1:35 AM CDTSevere Thunderstorm WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more55 min
Jul 9, 1:53 AM CDTFlash Flood WarningTOPCloud4 hr
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 3 more66 min
Jul 9, 2:25 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
Jul 9, 2:30 AM CDTSpecial Weather StatementTOPMorris, Osage45 min
Jul 9, 2:47 AM CDTFlash Flood WarningTOPOttawa4 hr
Jul 9, 2:56 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage64 min
Jul 9, 3:15 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee60 min
Jul 9, 3:19 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee56 min
Jul 9, 3:42 AM CDTFlash Flood WarningTOPDickinson3 hr
Jul 9, 4:13 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.